Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 87, NWS Aberdeen, SD

July 2, 2003Traverse County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 2, 2003, 6:58 PM CDT for Traverse County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2003, 6:58 PM CDT (23:58 UTC)
Expired
Jul 2, 2003, 7:45 PM CDT
In force
47 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Traverse County, MN

The radar

The Aberdeen radar (KABR), 164 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 12.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2003-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2003-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
590 J/kg
Mixed-layer CIN
-541 J/kg
Mixed-layer LCL
1731 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

546 
WUUS53 KABR 022358
SVRABR
MNC155-030045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
658 PM CDT WED JUL 2 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TRAVERSE COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 745 PM CDT

* AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF TINTAH...OR ABOUT 7 MILES
  SOUTHEAST OF FAIRMOUNT...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TINTAH AROUND 720 PM CDT

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4602 9653 4591 9655 4584 9627 4601 9627

$$
HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:55 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 2, 3:55 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
355 PM CDT WED JUL 2 2003

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
A SFC LOW PRES AREA BETWEEN MBG AND PIR LATE THIS AFTN WILL MOVE ENE
INTO WC MN THIS EVENING. BEHIND IT...A COLD FRONT WILL SLIDE ACROSS
THE CWA THROUGH THE NIGHT. VERY WARM AIR ALOFT...DESPITE GOOD SFC
HEATING...LL MOISTURE AND CONVERGENCE...WILL MAKE IT DIFFICULT FOR
TSRAS TO DEVELOP ACROSS MUCH OF THE CWA THROUGH THIS EVENING. THE
BEST CHANCE FOR TSRA DEVELOPMENT WILL BE ACROSS FAR NE SD AND WC MN
THIS EVENING. WILL GO WITH A SLIGHT CHC POP ACROSS MOST OF THE CWA
INTO THIS EVENING UNTIL THE SFC LOW PRES AREA AND COLD FRONT MOVES
BY. OTHERWISE...SKIES TONIGHT WILL BE CLEAR TO P/C WITH WINDS
BECOMING N. OVERNIGHT LOWS WILL BE WARM MAINLY IN THE 60S. THE
FRONTAL BOUNDARY WILL HANG UP JUST TO THE SOUTH OF THE ABR CWA ON
THURS AS ANOTHER SFC LOW PRES AREA MOVES ENE ALONG IT. THUS...WILL
GO WITH ANOTHER CHC OF TSRAS ACROSS THE CWA THURS AFTN AND EVENING.
SKIES WILL BECOME P/C ON THURS WITH COOLER AFTN HIGHS...MOSTLY IN
THE 80S TO LOWER 90S. A PUSH OF DRIER AND COOLER AIR WILL COME INTO
THE CWA THURSDAY NIGHT AND FRIDAY. FRIDAY WILL HAVE LOWER HUMIDITY
WITH TEMPS MAINLY IN THE LOWER TO MID 80S UNDER MOSTLY SUNNY SKIES.
TEMPS WILL COOL FRI NIGHT INTO THE 50S UNDER MOSTLY CLEAR SKIES.
WILL CONTINUE WITH A CHC OF TSRAS MAINLY SAT AFTN AND NIGHT WITH
WARMER TEMPS.

.LONG TERM...SUNDAY THROUGH WEDNESDAY.
A LARGE AREA OF UPPER LEVEL HIGH PRESSURE WILL STILL BE OVER THE
SOUTHERN UNITED STATES AT THE BEGINNING OF THE PERIOD...WITH AN
UPPER TROUGH TRACKING ACROSS SOUTH CENTRAL CANADA. A FRONTAL
BOUNDARY WILL BE OVER THE EASTERN AND CENTRAL CWA SUNDAY
MORNING...PUSHES TO JUST EAST OF THE CWA BY EVENING...THEN WELL TO
THE SOUTH AND EAST OVERNIGHT. WILL KEEP THE CHANCE OF SHOWERS AND
THUNDERSTORMS GOING SUNDAY AND SUNDAY EVENING WITH THIS FRONT MOVING
THROUGH. HIGH PRESSURE SLIDES INTO THE REGION BEHIND THE EXITING
FRONT ON MONDAY...AND BECOMES THE DOMINANT FEATURE THROUGH THE REST
OF THE EXTENDED PERIOD. THE UPPER RIDGE ALSO BEGINS TO BUILD
NORTHWARD OVER THE ROCKIES...THEN MOVES OVER THE WESTERN HIGH PLAINS
BY WEDNESDAY. EXPECT THE MONDAY THROUGH WEDNESDAY PERIOD TO BE
DRY...AND SLIGHTLY COOLER WITH THE HIGH PRESSURE.

H85 TEMPERATURES START OFF IN THE UPPER TEENS TO LOWER 20S SUNDAY
MORNING...THEN FALL INTO THE LOWER TO MID TEENS DURING THE EARLY
PART OF THE WEEK. SHOULD SEE 80S ON SUNDAY...THEN 70S MONDAY AND
TUESDAY BEFORE SLIGHTLY WARMER TEMPS MOVE BACK INTO THE REGION ON
WEDNESDAY.

.ABR...NONE

MOHR/PARKIN
Hazardous weather outlook, Jul 2, 5:15 AM CDT, 13 hours 43 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
515 AM CDT WED JUL 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP BY MID AFTERNOON ACROSS NORTH
CENTRAL SOUTH DAKOTA...AND ACROSS NORTHEAST SOUTH DAKOTA AND FAR
WEST CENTRAL MINNESOTA BY LATE THIS AFTERNOON.  FURTHER SOUTH ACROSS
CENTRAL SOUTH DAKOTA...THUNDERSTORM COVERAGE WILL REMAIN ISOLATED
THIS AFTERNOON.  A FEW OF THE THUNDERSTORMS THIS AFTERNOON MAY BE
SEVERE...ESPECIALLY ACROSS NORTH CENTRAL AND NORTHEAST SOUTH
DAKOTA.  LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS.

THUNDERSTORM COVERAGE WILL INCREASE TONIGHT ACROSS FAR NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA.  SOME OF THE STORMS MAY BE
SEVERE THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS.  LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE ACROSS NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP THURSDAY
AFTERNOON.  SOME OF THE STORMS MAY BE SEVERE THURSDAY AFTERNOON AND
EARLY THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

NM/BM

Nearby

Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.